Hail, San Miguel
- When
- July 4, 6:40 PM MST
- Where
- San Miguel County, 18 mi NE of Conchas Dam
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.550, -103.950
Several intense storms produce high winds and small hail across east central New Mexico. The storm that moved into Tucumcari knocked down a number of power lines and cancelled 4th of July community fireworks displays.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Several intense storms produce high winds and small hail across east central New Mexico. The storm that moved into Tucumcari knocked down a number of power lines and cancelled 4th of July community fireworks displays. Power was out in some areas more than 24 hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 4, 2:10 PM MST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 310 PM MDT MON JUL 4 2005 CORRECTED LANGUAGE IN FIRST/SECOND PARAGRAPHS. .DISCUSSION... OVERALL INTEGRITY OF INHERITED GRIDS IN EXCELLENT SHAPE WITH ONLY A FEW MINOR TWEAKS MADE HERE AND THERE. SFC COLD FRONT HAS BANKED ITSELF AGAINST THE ROCKY MOUNTAINS...PROVIDING LOW LEVEL UPSLOPE FLOW ACROSS THE ERN PLAINS. APPEARS A CONVERGENCE ZONE HAS SET UP JUST EAST OF THE CENTRAL MTN CHAIN WHICH HAS BEEN ASSISTING WITH VERTICAL MOTION. HIGH TERRAIN CONVECTION HAS COMMENCED...HOWEVER HAVING A HARD TIME ROLLING OFF INTO THE HIGH PLAINS AS DEEP LAYER MOISTURE IS LACKING AGAINST THE MOUNTAINS. STILL WAITING ON UPPER LEVEL DISTURBANCE...WHICH IS PROGGED TO SWING THROUGH THE NE QUAD OF NM SHORTLY AFTER PEAK HEATING. THIS WILL ENHANCE THE THREAT FOR SUPERCELL DEVELOPMENT WITHIN REGION OF RICHER MOISTURE AND DECENT DIRECTIONAL SHEAR. FEW OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND GUSTS. WITH THIS IN MIND...SPC HAS ISSUED SEVERE TSTORM WATCH NUMBER 600 FOR UNION... HARDING...QUAY AND ERN SAN MIGUEL COUNTIES THRU 03Z. IT APPEARS THE SOUTHEAST CORNER OF THE FA WILL BE RATHER MARGINAL WITH WEAK UPPER LEVEL SUPPORT AND CONVECTIVE INHIBITION RATHER HIGH IN AREA. CONVECTION SHOULD TRACK INTO THE PANHANDLES OF TX/OK BY MIDNIGHT. 18Z ETA RUN HAS BEEN SUGGESTING ANOTHER MCS IN ERN CO/WRN KS WILL TRACK ALONG THE NM/TX BORDER TOWARD SUNRISE. WILL KEEP ISOLD POPS IN THE GRIDS AFTER MIDNIGHT. CONVECTION TONIGHT SHOULD LAY A FEW OUTFLOW BOUNDARIES WITHIN THE ERN PLAINS...WHICH WILL MAKE THINGS INTERESTING FOR TUESDAY. LOW LEVEL CONVERGENCE ZONE AND DECENT BOUNDARY LAYER MOISTURE WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO REFORM TOMORROW. IF ENOUGH INCOMING SOLAR IS ALLOWED TO REACH THE SFC...MAIN CAVEAT WOULD BE STRATUS CLOUDS COMPLIMENTS OF CONVECTION TONIGHT...INSTABILITY AND DIRECTIONAL SHEAR SHOULD BE PRESENT TO SUPPORT ANOTHER ROUND OF SUPERCELLULAR STORMS. WITH AID OF A SECONDARY SHORT WAVE EMBEDDED WITHIN NW FLOW...THE MID LEVEL ASCENT SHOULD BE PRESENT TO SUSTAIN STRONG CONVECTIVE UPDRAFTS. WITH THIS IN MIND...SEVERE WORDING IN THE ZONES LOOKS WARRANTED ATTM. ACTIVITY SHOULD SPREAD EASTWARD IN THE FORM OF A MCS INTO TX TUES EVENING. WITH THUNDERSTORMS CLOSER TO THE CENTRAL MOUNTAIN CHAIN...EXPECT OUTFLOW BOUNDARIES TO PUSH THROUGH THE GAPS AND PASSES...CREATING AN EAST CANYON WIND. THIS APPEARS TO BE PRESENT IN FOUS GUIDANCE AND HAVE SIDED WITH MET. REMAINDER OF FORECAST LOOKS RATHER REPETITIVE AS A BUBBLE OF HIGH PRESSURE ALOFT REMAINS OVER NRN OLD MEXICO. THIS WILL KEEP A WEAK NW FLOW PRESENT OVER THE NE CORNER OF THE STATE. DGEX SUGGESTING THIS BLOCKING RIDGE WILL REMAIN SOUTHWEST OF THE FORECAST AREA... KEEPING THE ONLY THREAT FOR QPF WITHIN THE ERN HALF OF THE STATE. GFSLR NOT LOOKING GOOD FOR MONSOON PATTERN WHICH TYPICALLY STARTS AROUND JULY 10TH AS VERY STRONG RIDGE IS DEPICTED OVER THE WRN US. HAVE A HAPPY AND SAFE FOURTH OF JULY. DPORTER && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 57 95 57 94 / 0 0 0 0 GALLUP.......................... 48 91 49 91 / 0 0 0 0 GRANTS.......................... 50 92 51 92 / 0 0 0 0 GLENWOOD........................ 58 99 59 97 / 0 0 0 0 CHAMA........................... 40 83 41 83 / 0 10 10 0 LOS ALAMOS...................... 53 87 53 87 / 0 0 0 0 RED RIVER....................... 38 77 39 78 / 10 20 20 10 TAOS............................ 47 86 48 87 / 0 10 10 0 SANTA FE........................ 53 91 53 88 / 0 10 10 0 SANTA FE AIRPORT................ 55 92 56 91 / 0 0 0 0 ESPANOLA........................ 53 94 53 93 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 65 95 65 95 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 58 96 61 96 / 0 0 0 0 ALBUQUERQUE FOOTHILLS........... 59 92 62 93 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 64 96 64 96 / 0 0 0 0 SOCORRO......................... 62 98 63 98 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 55 87 56 88 / 0 20 10 10 MORIARTY/ESTANCIA............... 52 89 52 90 / 0 20 10 10 CARRIZOZO....................... 60 95 60 95 / 0 0 0 0 RUIDOSO......................... 54 87 56 87 / 0 20 10 10 RATON........................... 52 85 52 86 / 20 30 30 20 LAS VEGAS....................... 51 84 52 86 / 10 30 30 20 ROY............................. 57 84 57 88 / 20 30 30 20 CLAYTON......................... 58 83 60 88 / 30 30 30 20 SANTA ROSA...................... 61 92 62 95 / 10 20 30 10 TUCUMCARI....................... 64 92 66 95 / 20 20 30 10 FORT SUMNER..................... 64 95 65 96 / 10 10 30 10 CLOVIS.......................... 64 90 65 94 / 10 10 30 10 PORTALES........................ 65 92 64 96 / 10 10 30 10 ROSWELL......................... 69 99 69 100 / 0 10 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 46
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON JUL 4 2005 NMZ001>021-026-051200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 539 AM MDT MON JUL 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS AND EASTERN PLAINS. THE MAIN THREATS INCLUDE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING ACROSS THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS AND EASTERN PLAINS. WEDNESDAY AFTERNOON AND EVENING WILL ALSO BEAR A CHANCE FOR SEVERE THUNDERSTORMS MAINLY ON THE NORTHEAST PLAINS. THE MAIN THREATS WILL INCLUDE LARGE HAIL AND DAMAGING WINDS ON BOTH DAYS. WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...AS WELL AS TUESDAY AFTERNOON AND EVENING IN COLFAX...UNION...MORA...HARDING...SAN MIGUEL...QUAY...GUADALUPE...DE BACA...ROOSEVELT...CURRY AND CHAVES COUNTIES. ON WEDNESDAY AFTERNOON AND EVENING...SPOTTER ACTIVATION MAY BE REQUIRED IN UNION...HARDING AND QUAY COUNTIES. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 236 PM MDT MON JUL 4 2005 NMZ004>007-011>013-050300- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-QUAY COUNTY-SANGRE DE CRISTO MOUNTAINS- 236 PM MDT MON JUL 4 2005 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM MDT MONDAY EVENING... THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 600 IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR THE FOLLOWING AREAS IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 4 COUNTIES HARDING QUAY SAN MIGUEL UNION EMERGENCY MANAGERS SHOULD NOTIFY LOCAL SCHOOLS...HOSPITALS...AND OTHER COMMUNITY SAFETY COORDINATORS ABOUT THIS SEVERE THUNDERSTORM WATCH. SKYWARN SEVERE WEATHER SPOTTERS SHOULD REMAIN ON STANDBY AND ALERT TO SUDDEN THUNDERSTORM DEVELOPMENT NEAR YOUR COMMUNITY. REPORT ALL SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637. KJONES/DPORTER
The Cannon AFB radar (KFDX), 106 km away, was scanning. The volume nearest the first event began at 01:40 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456366, 5456367, 5456368, 5456369, 5456370.